Despite the pain and other side effects that Deb has suffered, the doctors and nurses continue to tell us that she is doing really well. The side effects are to be expected, and mean that the treatments are working as they should. So side effects are good, in an odd sort of a way. Complications are not good, and so far Deb has not had any real complications, such as high fever, pneumonia or other infections. When Deb spiked her first fever, they took blood cultures, urine culture and a chest x-ray, and all came back negative. Her fever responded to the Tylenol and went down, and while it’s up and down a bit each day, it is not at a dangerous level. Her blood pressure and other vital signs remain in normal ranges. So we have many things to be thankful for. In December, after Deb’s second chemo treatment, she ended up in ICU with a skin infection and pneumonia, and that was very scary. We hope and pray that she will avoid anything like that happening again.
Even though Deb is doing well from a medical standpoint, it was a tough weekend for her with the mouth and throat pain, two platelet transfusions and one red blood cell transfusion. Deb also has had some breathing problems as she has chronic asthma, so she is receiving treatments for that too. She probably will not be able to eat for several more days, but she did get her voice back, although they want her to rest it as much as possible.
Today Deb had her fourth and last dose of Methotrexate, one of the drugs given to help prevent Graft vs Host Disease. Methotrexate causes mouth sores, so we’re glad that is over with, and she should be able to start healing soon. We are now waiting for engraftment, which is when the stem cells she received from her donor start growing and developing, and her bone marrow and immune system begin to recover. Signs of engraftment usually appear about 2 to 3 weeks after the transplant. The first sign is a rising white blood count. The doctors say that once Deb’s immune system starts to recover, her condition will improve rather quickly.
Thanks to you all for your prayers and messages of support and love.